Los Angeles Nursing Home Medication Error Lawyers

Medication Errors: Prevention, Recognition, and Understanding

The administration of medication is a complex process, one rife with variables throughout its stages. Medications must be ordered, recorded, stored, and dispensed to nursing home residents, all in a crowded, busy, and often chaotic environment; naturally, errors are going to happen from time to time. Unfortunately, these errors frequently cost lives if not caught promptly, making the mitigation of medication errors of paramount importance.

Common Types of Medication Errors

While some medication errors are complex in nature, many are simple and therefore easily preventable. As such, knowing the most common types of medication administration errors is step one in preventing them:
  • Failing to shake medication well: The “Shake Well” labels found on some medications represent far more than mere suggestion; failing to actually shake the medication thoroughly may result in the patient receiving an under dose or over dose.
  • Insulin suspensions errors: It’s imperative to remember that suspensions not only need to be mixed properly, they also must never contain air bubbles. One must find a method of mixing suspensions that achieves both mixing and a lack of bubbles (many “roll” to mix).
  • Crushing medications that should not be crushed: Always heed the “do not crush” label; crushing certain medications that are meant to be time-released may prove fatal.
  • Not administering medication with liquids, food, or antacids as required: This can lead to a range of serious medical problems, notably bleeding within the stomach.
  • Failure to properly administer eye drops: Remember that eye drops (and not the dropper) must make full contact with the eye, and that each drop needs sufficient time to be absorbed (about 3-5 minutes).
  • Failure to prevent residents from swallowing sublingual tablets: This also results in incorrect absorption of doses.
  • Metered Dose Inhaler (MDI) errors: These containers must be shaken well, positioned correctly, and about one minute should be allowed between puffs.

Recognizing the Signs of Medication Errors

Not all medication errors result in obvious, immediate symptoms; however, in general, one should remain vigilant for the following signs that a life-threatening medication error has occurred:
  • Dangerously low blood sugar
  • Visual and auditory hallucinations in patients who do not typically suffer them
  • Labored breathing
  • Confusion and delirium
  • Changes in a patient’s vital signs, e.g. heart rate
All of the above symptoms should be treated as emergency situations and the patient must be given appropriate care immediately. While not all medication errors to patients in nursing homes can be prevented, the vast majority of them can be avoided via proper staff training and diligence. Likewise, if caught in time, many errors can be treated effectively before the patient suffers great harm.

Dial 844-9-INJURED Today

If you or a loved one has been the victim of a nursing home medication error, call the Los Angeles nursing home injury lawyers at Kahn Roven, LLP. We are here to help.